Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS La Crosse, WI

May 8, 2006Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2006, 6:49 PM CDT for Mower County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 6:49 PM CDT (23:49 UTC)
Expired
May 8, 2006, 7:31 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

What was reported inside it

TimeReportWhereRemark
May 8, 6:51 PM CDTHAIL 11 N Adams, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 082350
SVRARX
MNC099-090045-
/O.NEW.KARX.SV.W.0016.060508T2349Z-060509T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 745 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR ADAMS...OR ABOUT 16 MILES SOUTHEAST OF
  AUSTIN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TAOPI AROUND 655 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4355 9282 4351 9274 4356 9256 4368 9255
      4371 9268

$$

BOYNE
5 follow-up statements
000 
WWUS53 KARX 082357
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT MON MAY 8 2006

MNC099-090045-
/O.CON.KARX.SV.W.0016.000000T0000Z-060509T0045Z/
MOWER MN-
657 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT 
FOR MOWER COUNTY...

AT 651 PM...SPOTTERS REPORTED PENNY TO QUARTER SIZE HAIL 1 MILE NORTH
OF ADAMS.

AT 655 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TAOPI...OR 18 MILES SOUTHEAST OF 
AUSTIN...MOVING EAST AT 15 MPH.

LAT...LON 4360 9268 4355 9265 4354 9246 4364 9246
      4364 9257

$$

BOYNE
000 
WWUS53 KARX 090003
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CDT MON MAY 8 2006

MNC099-090045-
/O.CON.KARX.SV.W.0016.000000T0000Z-060509T0045Z/
MOWER MN-
700 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL MOWER COUNTY...

AT 651 PM...SPOTTERS REPORTED PENNY TO QUARTER SIZE HAIL 1 MILE NORTH
OF ADAMS.

AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR COUNTY ROADS 4 AND 8...OR 20 MILES 
EAST OF AUSTIN...MOVING EAST AT 15 MPH.

LAT...LON 4362 9260 4357 9259 4354 9246 4369 9246
      4364 9257

$$
000 
WWUS53 KARX 090009
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT MON MAY 8 2006

MNC099-090045-
/O.CON.KARX.SV.W.0016.000000T0000Z-060509T0045Z/
MOWER MN-
709 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT 
FOR MOWER COUNTY...

AT 708 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR COUNTY ROADS 4 AND 3...OR 22 MILES
EAST OF AUSTIN...MOVING EAST AT 15 MPH.

LAT...LON 4362 9256 4357 9253 4357 9246 4366 9247

$$

BOYNE
000 
WWUS53 KARX 090023
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT MON MAY 8 2006

MNC099-090045-
/O.CON.KARX.SV.W.0016.000000T0000Z-060509T0045Z/
MOWER MN-
722 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT 
FOR MOWER COUNTY...

AT 718 PM...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 
4 MILES WEST OF OSTRANDER IN MOWER COUNTY. THIS THUNDERSTORM WILL
MOVE EAST AT 15 MPH INTO WESTERN FILLMORE COUNTY.

LAT...LON 4362 9256 4357 9253 4357 9245 4366 9245

$$

BOYNE
000 
WWUS53 KARX 090031
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT MON MAY 8 2006

MNC099-090042-
/O.CAN.KARX.SV.W.0016.000000T0000Z-060509T0045Z/
MOWER MN-
732 PM CDT MON MAY 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR MOWER COUNTY IS CANCELLED...

LAT...LON 4362 9256 4357 9253 4357 9245 4366 9245

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:35 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON MAY 8 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST PROBLEM IS ON PROLONGED PERIOD OF PRECIPITATION
PROBABILITIES WITH SLOW MOVING UPPER LONG WAVE TROUGH AND EVENTUAL
CUTOFF CIRCULATION STUCK OVER THE UPPER MIDWEST.

18Z SURFACE ANALYSIS SHOWS THE COLD FRONT REACHING FROM NEAR
WINNIPEG DOWN ACROSS THE EASTERN DAKOTAS INTO CENTRAL NEB AND WESTERN
KS. VISIBLE SATELLITE IMAGERY SHOWING A GOOD DEAL OF CLOUD OUT AHEAD
OF THE FRONT IN BROAD AREA OF WARM AND MOIST ADVECTION. SOME SHOWERS
ALSO IN THIS...MAINLY OVER WI AND SOUTHEAST MN.

12Z 08MAY06 MODEL SOLUTIONS ARE IN GOOD AGREEMENT THROUGH MUCH OF
THE SHORT RANGE PERIOD...BUT SHOW SOME DIFFERENCES WITH TIMING AS
WE MOVE BEYOND WEDNESDAY.  NAM FASTER IN BRINGING IN COOL AIR SURGE.
MEDIUM RANGE MODELS SUPPORT GFS IN THIS REGARD.

SCATTERED LIGHT SHOWERS WILL CONTINUE TO BE A POSSIBILITY THIS
EVENING AS WARM ADVECTION AND THETA-E ADVECTION CONTINUE ACROSS THE
FORECAST AREA.  SIGNIFICANT LIFT HARD TO FIND HOWEVER...LIMITING
CONVECTIVE POTENTIAL.  EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS
NEARER TO THE FRONT WEST OF THE AREA THIS EVENING...SPREADING EAST
INTO THE FORECAST AREA LATER ON. TIMING OF THIS WILL KEEP SEVERE
CHANCES AT A MINIMUM.  WITH INABILITY TO PIN DOWN THE CHANCES THIS
EVENING...OPTED TO GO LIKELY WITH ALL OF TONIGHT FOR SIMPLICITY.
BOUNDARY LOOKS TO MOVE THROUGH THE AREA TUESDAY MORNING...WITH THE
BULK OF THE RAIN ALONG AND EAST OF IT. WILL LIKELY SEE SOME PERIODS
WITHOUT RAIN...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY...BUT HARD TO
PIN DOWN JUST WHEN WITH THE UPPER LOW TAKING UP RESIDENCE OVER THE
AREA AND ABUNDANT SMALLER SHORT WAVES ROTATING ABOUT IT.  MORE
SIGNIFICANT WAVE MOVES THROUGH THE CENTRAL PLAINS AND WRAPS UP INTO
THE GREAT LAKES BY THURSDAY...AND WHEN THIS WAVE DUMB-BELLS AROUND
THE CUTOFF...WE SHOULD SEE SOME BACK DOOR EFFECTS WITH PRECIPITATION
WRAPPING BACK WEST INTO THE AREA FROM THE EAST.

.LONG TERM...THURSDAY NIGHT THROUGH THROUGH MONDAY

ATTENTION THROUGH THIS PERIOD REMAINS ON THE PERSISTENT UPPER
TROUGH/CUTOFF THAT WILL REINFORCE AND SPIN AROUND THE REGION INTO
THE WEEKEND.  SIGNIFICANT SHORT WAVE ENERGY MOVES ACROSS SOUTHERN
CANADA AND DROPS INTO THE TROUGH...REINFORCING IT AND ALLOWING IT
TO RETROGRADE AGAIN. TREND THE PAST FEW RUNS HAS BEEN TO LINGER ITS
EFFECTS LONGER FOR THE AREA.  BUT STILL SOME UNCERTAINTY ON JUST HOW
LONG IT WILL HANG AROUND.  OPTED NOT TO ADD ADDITIONAL RAIN CHANCES
BEYOND SATURDAY...ALTHOUGH I WAS TEMPTED.  IN FACT...IF THIS TREND
CONTINUES...RAIN CHANCES MAY HAVE TO BE ADDED FROM SATURDAY RIGHT ON
THROUGH MONDAY. ONE OTHER ITEM OF NOTE REGARDS PRECIPITATION TYPE
CONCERNS THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES WILL DIP INTO
THE 30S UNDER THE COLD CORE OF THE SYSTEM...AND ANY PRECIPITATION
THAT FALLS WILL START OUT AS SNOW ALOFT.  MODEL SOUNDINGS TODAY SHOW
A LITTLE WARMER AIR IN THE BOUNDARY LAYER THAN YESTERDAY...WHICH
WOULD MELT ALL THE SNOW INTO RAIN BEFORE IT REACHED THE GROUND.
AGAIN...DID NOT INTRODUCE THE /S/ WORD TO THE FORECAST AT THIS
TIME...BUT IT CONTINUES TO BEAR WATCHING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, May 8, 4:15 AM CDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT MON MAY 8 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL TRACK FROM THE NORTHERN PLAINS TO ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY LATE TONIGHT...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF IT. INSTABILITY WILL BE
ON THE INCREASE JUST AHEAD OF THE FRONT...AND COULD FAVOR SEVERE
THUNDERSTORM DEVELOPMENT FROM WESTERN MINNESOTA SOUTHWARD. HOWEVER...
AS THESE THUNDERSTORMS MOVE EASTWARD INTO SOUTHEAST MINNESOTA AND
NORTHEAST IOWA TONIGHT...THEY WILL MOVE INTO A MORE STABLE
ENVIRONMENT...AND THE THREAT FOR SEVERE WEATHER WILL DECREASE.
INITIALLY...MOISTURE RETURN WELL AHEAD OF THE FRONT WILL FIRE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THIS
ACTIVITY. TONIGHT...THE EXPECTED LINE OF SHOWERS AND THUNDERSTORMS
ALONG THE FRONT WILL APPROACH THE REGION. AGAIN THOUGH...THE
INSTABILITY WILL BE MUCH WEAKER...LIMITING THE THREAT FOR SEVERE
WEATHER. CURRENTLY...IF ANY SEVERE WEATHER WOULD DEVELOP...THE BEST
CHANCES LOCALLY WOULD BE WEST OF THE MISSISSIPPI RIVER...AND AFTER
9 PM TONIGHT. THE MAIN THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY...
MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE
AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER
ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TONIGHT...MAINLY WEST OF THE
MISSISSIPPI RIVER.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

In the hours before

Local storm report, May 8, 6:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 N LYLE                43.52N 92.94W
05/08/2006  E0.75 INCH       MOWER              MN   LAW ENFORCEMENT

            HAIL COVERED HWY 218

&&

ELSEN
Local storm report, May 8, 6:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ROSE CREEK              43.60N 92.83W
05/08/2006  E0.75 INCH       MOWER              MN   LAW ENFORCEMENT

&&

ELSEN

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:17 PM CDTSevere Thunderstorm WarningARXMower27 min
May 8, 5:18 PM CDTSevere Thunderstorm WarningARXMower27 min
May 8, 5:42 PM CDTSevere Thunderstorm WarningARXMower63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.